Alert archive / Oregon / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 2, NWS Medford, OR
NWS Medford, OR issued this severe thunderstorm warning at May 19, 2023, 7:58 PM PDT for Klamath County, Oregon. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2023, 7:58 PM PDT (02:58 UTC)
- Expired
- May 19, 2023, 8:31 PM PDT
- In force
- 33 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Klamath County, OR
The radar
The Medford radar (KMAX), 152 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 3.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 340 J/kg
- Mixed-layer CIN
- -217 J/kg
- Mixed-layer LCL
- 2660 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
333 WUUS56 KMFR 200258 SVRMFR ORC035-200345- /O.NEW.KMFR.SV.W.0002.230520T0258Z-230520T0345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Medford OR 758 PM PDT Fri May 19 2023 The National Weather Service in Medford has issued a * Severe Thunderstorm Warning for... North central Klamath County in south central Oregon... * Until 845 PM PDT. * At 757 PM PDT, a severe thunderstorm was located near Chemult, or 28 miles northeast of Crater Lake, moving north at 10 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Chemult and Walt Haring Snow Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4307 12162 4313 12185 4340 12179 4332 12137 TIME...MOT...LOC 0257Z 200DEG 8KT 4318 12171 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ SVEN
1 follow-up statement
587
WWUS56 KMFR 200331
SVSMFR
Severe Weather Statement
National Weather Service Medford OR
831 PM PDT Fri May 19 2023
ORC035-200341-
/O.CAN.KMFR.SV.W.0002.000000T0000Z-230520T0345Z/
Klamath OR-
831 PM PDT Fri May 19 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL KLAMATH COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 4307 12162 4313 12185 4340 12179 4332 12137
TIME...MOT...LOC 0330Z 200DEG 8KT 4325 12167
$$
SVENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:51 PM PDT, 5 hours 7 minutes earlier.
Area forecast discussion, May 19, 2:51 PM PDT, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service Medford OR
251 PM PDT Fri May 19 2023
.DISCUSSION...High pressure will remain over the region through
Saturday, then transition on Sunday as an upper level trough and
dry front passes through the region. Until then, the pattern will
largely "rinse and repeat" with the return of the marine layer
along the coast and inland into the Umpqua Basin tonight, followed
by another afternoon of summer like temperatures and a round of
afternoon and evening thunderstorms focused along and east of the
Cascades Saturday.
Satellite and radar observations show convection already kicking off
along a line that extends NW/SE from Bend, along the Winter Ridge
and into the far northwest corner of Nevada. A few cloud to ground
lightning strikes have been recorded, but so far cells haven't moved
over any observation sites to record precipitation amounts.
Convection will continue through the afternoon and into the evening
today, though the heftiest cells are expected just to the north of
Klamath and Lake counties where the Storm Prediction Center does
have marginal threat of severe storms. This threat area does clip
the far northern portions of Klamath/Lake counties so there is a
slight potential for large hail and damaging winds with storms in
this area today, however, any cells that develop today will be
capable of producing at least small hail, gusty winds and heavy
downpours.
The marine layer will deepen tonight, and will make a farther run
inland than it has over the previous nights. Marine stratus is
expected to fill in the Umpqua Basin tonight, but probably won't be
deep enough to spill over the Rogue/Umpqua Divide tonight. Due to
increased cloud cover to start the day, expect slightly cooler
temperatures in the Umpqua Basin compared to recent days while the
remainder of the region remains under summer like conditions. Much
like today, showers and thunderstorms will fire up in the afternoon
again focused east of the Cascades. The difference for Saturday,
however, is guidance does indicate the potential for convection
farther west than today and we could see some cells across
western/central Siskiyou County and maybe even along the Siskiyous
and into the southeastern portion of Jackson County.
A more notable change in the weather is expected Sunday into next
week. An upper trough and dry front will skate by to the north on
Sunday, bringing a stronger marine push with stratus expected to
make it to the Cascades and OR/CA border. We'll also see a more
noticeable cool down for the whole region Sunday as well as some
gusty winds Sunday afternoon. The thunderstorm threat will shift
eastward on Sunday, focused over Lake and Modoc counties.
A relatively cooler pattern is expected for next week with
temperatures returning to more seasonable values, though still
slightly above normal (upper 70s west of Cascades, low 70s east of
Cascades). Though there is disagreement on the strength and timing,
there is agreement in a general trough pattern for much of next
week. The atmosphere stabilizes for the most part on Monday, so we
aren't currently carrying any thunderstorm chances for Monday. From
Tuesday onward, however, shower and thunderstorm chances return east
of the Cascades as moisture and instability increase again. /BR-y
&&
.AVIATION...19/18Z TAFs...Along the coast and just offshore, marine
stratus has resulted in low MVFR ceilings north of Cape Blanco,
including North Bend, and IFR ceilings and mist south of about Gold
Beach, including Brookings. Satellite imagery is showing the marine
layer starting to erode, pushing back to the immediate coast.
Persisted MVFR ceilings at North Bend are expected through most of
the day. Although there is a chance for brief period (less than a
hour) where ceilings could improve to VFR as the marine layer peels
back towards the coast, confidence is not high enough to include it
in the TAF. IFR ceilings are likely again this evening until the end
of the TAF period.
Inland, conditions will generally remain VFR through the TAF period.
However, the marine stratus may make inland progress once again in
similar areas as yesterday morning. There's indications onshore flow
could increase enough for the marine stratus to push further inland,
including into the Umpqua Basin and right up to the Umpqua Divide
late tonight, and could impact Roseburg towards the end of the TAF
period. -Petrucelli/CSP
&&
.MARINE...Updated 100 PM PDT Friday, May 19, 2023...Low seas
will remain north of Cape Blanco today but, north winds will
increase today south of Cape Blanco and that will increase seas a
few feet. Moderate to strong winds are likely this weekend through
next Tuesday afternoon. Small craft conditions are likely first over
the southern waters, then will expand into the northern waters
Saturday evening and lasting through at least Tuesday afternoon. At
the same time, gales and hazardous seas look more likely in the
southern waters late Sunday afternoon through Tuesday afternoon. A
gale watch has been issued to highlight the growing confidence in
these strong winds. -Petrucelli/Miles
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.
CA...None.
PACIFIC COASTAL WATERS...Small Craft Advisory until 11 AM PDT Sunday
for PZZ356-376.
Gale Watch from Sunday morning through Monday evening for PZZ356-
376.
Small Craft Advisory from 8 PM Saturday to 11 AM PDT Sunday for
PZZ370.
&&
MNF/MCB/CSPThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 5:09 PM PDT | Severe Thunderstorm Warning | MFR | Jackson, Klamath | 51 min |
| May 20, 2:33 PM PDT | Gale Warning | MFR | 4 days | |
| May 20, 2:33 PM PDT | Hazardous Seas Watch | MFR | 37 hr |
Nearby
Severe Thunderstorm Warnings in Oregon, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.